FDA Requiring New Warnings on TNF Blockers

alt text

TNF stands for Tumor Necrosis Factor. It is a secretion of certain immune system cells and a type of signaling molecule that carries messages between other immune system cells. It is involved in inflammation throughout the body and its main job is to regulate immune cells.

When there is a chronic inflammatory disease in the body, there can also be overproduction of TNF. Overproduction can cause further inflammation. TNF blockers (also called TNF inhibitors) have been developed to treat conditions resulting from overproduction. The drugs are marketed as:

• Remicade

• Enbrel
• Humira
• Cimzia
• Simponi

These drugs are FDA-approved for treating the conditions resulting from TNF overproduction:

• Juvenile idiopathic arthritis (JIA)
• Rheumatoid arthritis
• Psoriatic arthritis
• Plaque psoriasis
• Crohn’s disease
• Ankylosing spondylitis

FDA Research on TNF Blockers
Between 2001 and 2008, the FDA received 48 reports of childhood cancer. These reports included 19 different types of cancer but about half the cases involved lymphomas (cancers involving immune system cells). Of these 48, just 32 were U.S. cases and the rest came from other countries. The reports were all of children and teenagers who had been taking one of the TNF inhibitors for about 30 months. Some cases had been fatal.

The FDA did an analysis of TNF blockers and their study results have suggested that these drugs increase the risk of lymphoma and some other cancers in children and adolescents. They announced the results of their investigation in June 2008.

New Warning Information
Based on their research, the FDA is now asking for new safety information be added to the Boxed Warning on the paperwork that goes with TNF blockers. It is to warn healthcare professionals of the increased risk of lymphoma and “other malignancies”.

FDA also wants an update to the Warnings section (as opposed to the Boxed Warning). It should give more information about occurrence of leukemia in children and teens and also in adults.

Lastly, FDA wants the Adverse Events section of the paperwork to include information about psoriasis development after TNF blockers have been prescribed.

If you or your child has been taking a TNF blocker, please contact your physician about your safety. Make sure that he or she explains the increased risk of cancer and psoriasis. You might also be watchful for any symptoms of cancer (such as fatigue, weight loss, swollen lymph nodes, and increased bruising or bleeding) and psoriasis (such as scaly red patches or pus-filled bumps on the skin).

If you or your child is developing any new health problems it can be difficult to pinpoint the cause by yourself. Your doctor can help diagnose exactly what the conditions are and what might be causing them. You might also want to contact a pharmaceutical litigation attorney.

Regardless of where you live, the defective drug lawyers at Schlichter, Bogard & Denton can help, so why not schedule a free case evaluation today?

Share/Save/Bookmark

      

Post to Facebook

Important: The material on Best Syndication is for informational purposes only and is not meant to be advice. Authors may have or will receive monetary compensation from the company's product/s mentioned. You should always seek professional advice before making any legal, financial or medical decisions and this website cannot substitute or replace any trained professional consultation.
Use of this site means that you agree to our TERMS OF SERVICE

Advertise On This Site
Copyright © 2006-2015 By Best Syndication All Rights Reserved